A high number of overdoses in the last 24 hours has both the Guelph Police Service and Wellington-Dufferin-Guelph Public Health raising warnings about dangerous drugs in the area ahead of the long weekend.
“Guelph Police and EMS responded this morning to at least four incidents where overdose is suspected from fentanyl,” read a statement released Friday by Guelph Police. “In all four cases the persons were transported to hospital for further care.”
The police warn that high levels of dangerous opioids like fentanyl can sometimes be found in other street drugs, and although they don’t condone the use of drugs, they’re encouraging anyone that might use drugs to exercise extreme caution.
“You are strongly encouraged to go to the supervised injection site and/or have naloxone and a second person present who can assist in its administration,” the release said. “Should you discover a friend or loved one unconscious for an unknown reason, please don’t hesitate to call 911. You may save their life.”
While the police media release said there were four incidents, WDG Public Health seemed to indicate that the overdose problem in the last day has been much more dire.
A media release from the local public health unit says that there were 12 overdoses in a 24-hour period between August 1 and August 2. The release added that the overdoses seem linked to an “extremely potent” variation of fentanyl, and reinforced that it can be mixed in “almost any street drug.”
It was just a few weeks ago that Guelph Police issued another warning that the extremely dangerous white fentanyl was on the streets of Guelph, and could pose a greater than normal threat to drug users in the city. It’s unknown if the new overdoses are connected to white fentanyl specifically.
Guelph Community Health Centre, which houses the local safe consumption site, took to Twitter to remind people that although almost all of their services will be unavailable over the long weekend, their consumption and treatment services won’t be.